Wisconsin, 2004

Damaging Wind in Wisconsin, May 17, 2004

May 17, 2004 · NWS ARX · 1 event in 1 county or zone

The public estimated winds gusting to around 60 mph, which flattened a hay field.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$250
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

The public estimated winds gusting to around 60 mph, which flattened a hay field.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 17, 1:45 PM CST, 4 hours 23 minutes earlier.

Area forecast discussion, May 17, 1:45 PM CST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CDT MON MAY 17 2004

.SHORT TERM...TONIGHT THROUGH THURSDAY

FORECAST CONCERNS ARE CLOUDS AND PRECIPITATION TRENDS TONIGHT...AND
THEN PRECIPITATION CHANCES WEDNESDAY AND THURSDAY.

LATEST 18Z SURFACE ANALYSIS INDICATES COLD FRONT EXTENDING FROM
NORTH CENTRAL WISCONSIN THROUGH SOUTHEAST MINNESOTA AND BACK INTO
NORTH CENTRAL IOWA. LATEST KARX AND KDMX RADARS INDICATED SHOWERS AND
THUNDERSTORMS BEGINNING TO DEVELOP ACROSS PARTS OF CENTRAL IOWA AND
NORTHEAST IOWA OUT AHEAD OF FRONT.

12Z MONDAY ETA AND GFS MODELS INITIALIZE UPPER LEVEL FEATURES WELL
PER LATEST WATER VAPOR IMAGERY. BOTH MODELS IN PRETTY GOOD AGREEMENT
THROUGH TUESDAY NIGHT WITH MOVING FRONT SOUTH TONIGHT AND BUILDING
SURFACE HIGH INTO FORECAST AREA TUESDAY. THEN MODELS BEGIN TO DIVERGE
ON HOW FAR NORTH SURFACE LOW TRACKS AND MOISTURE RETURN WEDNESDAY
EVENING AND THURSDAY. FOLLOWED ETA THROUGH TUESDAY NIGHT AND THEN
COMPROMISED WEDNESDAY AND THURSDAY.

COLD FRONT WILL SLOWLY TRACK SOUTH INTO NORTHERN ILLINOIS TONIGHT.
WITH ENOUGH INSTABILITY OUT AHEAD OF THE FRONT...12Z MESOETA
INDICATING SURFACE BASE CAPE OF AROUND 1000 J/KG ACROSS SOUTHERN
FORECAST AREA AT 00Z TUESDAY...COMBINED WITH SURFACE MOISTURE
CONVERGENCE AND GOOD 850-500MB LAPSE RATES. WILL CONTINUE WITH
LIKELIHOOD OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN FORECAST AREA
THIS EVENING. AS FRONT SLOWLY TRACKS SOUTH INTO NORTHERN ILLINOIS
TONIGHT...CLOUDS AND PRECIPITATION CHANCES WILL DIMINISH AFTER
MIDNIGHT ACROSS FORECAST AREA.

SURFACE HIGH BUILDS INTO THE UPPER MIDWEST TUESDAY...CURRENT
FORECAST HAS GOOD HANDLE ON TEMPERATURES AND CLOUDS TREND FOR
TUESDAY. AS MENTIONED...MODEL DIFFERENCES BEGIN TO SHOW UP FOR SYSTEM
ON WEDNESDAY. BOTH MODELS INDICATE GOOD MOISTURE RETURNS ACROSS
REGION OUT AHEAD OF SYSTEM WEDNESDAY. ETA INDICATES A FARTHER
NORTHERN TRACK INTO NORTHERN MINNESOTA WITH SURFACE LOW WEDNESDAY
NIGHT...WHILE GFS TRACKS SURFACE LOW ACROSS CENTRAL WISCONSIN. AT
THIS TIME...COMPROMISED BETWEEN THE TWO SOLUTIONS AND CONTINUE TREND
OF CHANCES OF PRECIPITATION ACROSS FORECAST AREA. SURFACE HIGH
BUILDS INTO NORTHERN MINNESOTA THURSDAY...AND BOTH MODELS IN GOOD
AGREEMENT IN KEEPING SURFACE FRONT OVER SOUTHERN IOWA AND NORTHERN
MISSOURI. HAVE TAKEN PRECIPITATION CHANCES OUT ACROSS FORECAST AREA
THURSDAY MORNING. THINKING FRONT WILL BE EAST AND SOUTH OF FORECAST
AREA.

.LONG TERM...FRIDAY THROUGH MONDAY

FORECAST CONCERNS ARE PRECIPITATION CHANCES THROUGH PERIOD. BOTH 12Z
SUNDAY ECMWF AND 00Z GFS MONDAY IN GOOD AGREEMENT IN MOVING UPPER
LEVEL LOW INLAND AND WEAKENING OVER THE SOUTHWEST U.S. THIS
WEEKEND. THIS WOULD ALLOW FOR SOUTHWESTERLY FLOW TO DEVELOP ACROSS
THE CENTRAL U.S. THIS WEEKEND AND INTO EARLY NEXT WEEK. ENSEMBLES
IN GOOD AGREEMENT WITH UPPER LEVEL LOW MOVING INLAND AND ALLOWING
FOR SOUTHWEST FLOW ALOFT TO DEVELOP ACROSS THE CENTRAL U.S. BIGGEST
QUESTION THIS WEEKEND WILL BE WHERE THE SURFACE BOUNDARY POSITION
WILL BE. LATEST 0OZ MONDAY GFS IN GOOD AGREEMENT WITH PREVIOUS RUN
IN MOVING SURFACE LOW/ BOUNDARY INTO THE CENTRAL PLAINS SATURDAY
NIGHT AND SUNDAY. WILL CONTINUE WITH PRECIPITATION CHANCES FRIDAY
NIGHT THROUGH EARLY MONDAY ACROSS FORECAST AREA.

&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
WI...NONE.

&&

DTJ
Hazardous weather outlook, May 17, 11:56 AM CST, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1256 PM CDT MON MAY 17 2004

IAZ008-009-018-MNZ079-086>088-094>096-WIZ017-029-032>034-041-181100-
BUFFALO-CLARK-DODGE-FILLMORE-FLOYD-HOUSTON-HOWARD-JACKSON-LA CROSSE-
MITCHELL-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-WINONA-
1256 PM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND CENTRAL AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT PASSING THROUGH THE REGION THIS AFTERNOON MAY TRIGGER
SOME ADDITIONAL SHOWERS AND THUNDERSTORMS...BUT THE BEST CHANCES FOR
ANY OF THEM TO BECOME SEVERE ARE EAST AND SOUTH OF THE AREA. IF
STORMS DO APPROACH STRONG LEVELS DURING THE MID AFTERNOON HOURS...
THEY WILL QUICKLY SHIFT SOUTH AND EAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A LOW PRESSURE SYSTEM WILL MOVE EAST OUT OF THE NORTHERN PLAINS ON
WEDNESDAY AND THROUGH THE UPPER MISSISSIPPI VALLEY ON WEDNESDAY
NIGHT. THERE APPEARS TO BE ENOUGH INSTABILITY AND WIND SHEAR FOR THE
DEVELOPMENT OF A SEVERE THUNDERSTORMS ON WEDNESDAY AFTERNOON AND
NIGHT. THE MAIN SEVERE WEATHER THREAT AT THIS TIME APPEARS TO BE
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE WEDNESDAY AFTERNOON AND NIGHT.

IAZ010-011-019-029-030-WIZ042>044-053>055-061-181100-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-GRANT-JUNEAU-
MONROE-RICHLAND-VERNON-WINNESHIEK-
1256 PM CDT MON MAY 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
WISCONSIN AND NORTHEAST IOWA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT APPROACHING FROM THE NORTHWEST WILL BE THE TRIGGER FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON. INSTABILITY AND LIFT ARE
MARGINAL BUT MAY BE STRONG ENOUGH THAT A FEW OF THE STORMS COULD
REACH SEVERE LIMITS...ESPECIALLY ACROSS SOUTHWEST WISCONSIN FROM MID
AFTERNOON INTO EARLY EVENING. THE MAIN THREAT FROM THESE STORMS IS
DAMAGING WIND...BUT A FEW COULD PRODUCE LARGE HAIL AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A LOW PRESSURE SYSTEM WILL MOVE EAST OUT OF THE NORTHERN PLAINS ON
WEDNESDAY AND THROUGH THE UPPER MISSISSIPPI VALLEY ON WEDNESDAY
NIGHT. THERE APPEARS TO BE ENOUGH INSTABILITY AND WIND SHEAR FOR THE
DEVELOPMENT OF A SEVERE THUNDERSTORMS ON WEDNESDAY AFTERNOON AND
NIGHT. THE MAIN SEVERE WEATHER THREAT AT THIS TIME APPEARS TO BE
DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY EVENING...
BETWEEN 3 AND 7 PM...IN FAR NORTHEAST IOWA OR SOUTHWEST WISCONSIN.
A WATCH MAY BE ISSUED IN THE NEXT FEW HOURS THAT MAY INCLUDE PART OF
THIS AREA.

ACTIVATION MAY BE NEEDED AGAIN WEDNESDAY AFTERNOON AND EVENING.

SHEA

The radar

The Quad Cities radar (KDVN), 116 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
May 17, 6:08 PM CST
Where
Grant County, 2 mi S of Potosi
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
GENERAL PUBLIC
Coordinates
42.650, -90.717

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393997.